What is the role of ECG in the workup of calcium channel blocker (CCB) toxicity?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

An ECG should be performed in all patients who present to the ED who may have ingested any cardiac medication. Toxicity from calcium channel blockers may manifest as any of the following:

  • Bradycardia
  • Tachycardia, reflex secondary to vasodilation
  • First-, second-, or third-degree atrioventricular (AV) block
  • Any type of bundle-branch block
  • Nonspecific ST-T wave changes

The ECG can also be used to evaluate for signs of digitalis toxicity and tricyclic antidepressant (TCA) toxicity. Blockade of cardiac myocyte fast sodium channels by TCAs results in a widened QRS complex and a positive deflection in the augmented voltage unipolar right arm lead (aVR) in the terminal 40 microseconds of the complex, noted as an positive R wave in aVR greater than 3 mm. Sodium channel blockade can rapidly progress to malignant dysrhythmias if left untreated.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!